Frequently Asked Questions

Medications and supplement questions

WARNING:

Aspirin and all other NSAIDs (non steroidal anti inflammatory drugs) should be avoided on a low salicylate diet. You need to avoid any medication that says ‘if you have an allergy to aspirin you should tell your doctor’ on the CMI (Consumer Medicine Information) sheet.

You can find medication ingredient lists on the CMI (Consumer Medicine Information) sheet on the myDr website http://www.mydr.com.au/medicines

What is your opinion on taking supplements after doing failsafe?

Is there a failsafe alternative to aspirin for heart attack and stroke prevention?

Why would Nurofen affect our 15 month old son?

What caused my reaction to ibuprofen?

Is preservative 214 a problem?

What are your views on GC Tooth Mousse?

Which ingredients could affect me in Neo-Mercazole tablets?

Why has HERRON Gold Paracetamol changed colour?

Help! what is the best brand of paracetamol for failsafers? Preservative, colour and flavour free - I tried Herron tablets and they have a vanilla flavoured coating.

My 19 month-old son had a bad reaction to children’s panadol – what else can I give him?

I bought normal white Panadol tablets and the children’s chewable Panadol for my 5 year old son because the lady in the chemist’s thought it was ok. I’m confused as it says on the packet 'no added colours or flavours' but also says pleasant tasting.

Can you spot anything in Maxamox antibiotics that my 4 yo might be reacting to?

Is there an ingredient in LPV penicillin capsules that could affect my 12 yo son?

My two-year-old daughter is being investigated for autism and has been started on Incremin cherry iron mixture. Can she continue with this on the elimination diet?

We were going quite well over the last four weeks until his doctor prescribed antibiotics for an ear infection and his behaviour started to deteriorate.

Is Fergon elixir iron supplement suitable for the elimination diet?

Do you know what colour is in Strepsils Honey & Lemon?

Can you suggest any cold and flu remedies for failsafers?

My son had a severe outbreak of hives while taking Robitussin ME for a cough.

I have severe reactions to cholesterol tablets - do you have any "natural" remedies for me?

The doctor gave my son Nilstat, but it is bright yellow, which puts me off a bit. Is it safe?

Do you know of any brands of the contraceptive pill that are failsafe or where I might find out?

Have you had any experience with behavioural reactions to preservative Benzalkonium Chloride (BAC)?

Is benzoyl peroxide (for acne) failsafe?

Are there any laxatives that can be used during our elimination diet?

Are there any failsafe worm tablets?

Can you please give us more info on the asthma meds?

What is your personal opinion of medication for ADHD?

How could chewable children’s vitamins affect my kids so badly?

Is there an ingredient in vitamin supplement that could cause heart palpitations?

How can I tell if a herbal supplement is failsafe?

 

Is AminoPlex rice protein concentrate failsafe?

 

Is it possible that fish oil could have caused an increase in my Aspergers son’s behaviour problems?

Are there any flavour free or natural flavour children's antihistamines?

Can preservatives in antihistamines cause asthma?

 

 

Aspirin, salicylates, Nurofen, Ibuprofen and other NSAIDs

 Q. Is there a failsafe alternative to aspirin for heart attack and stroke prevention? My husband and I have been happily married for 35 years. Although he hasn’t done the elimination diet, I know he’s better on lower salicylates. Now the doctor has put him on daily aspirin his personality has changed – it’s turned him into a grumpy old man and I don’t want to live with him any more.

A. When aspirin has been prescribed as a blood thinning medication, you can discuss switching to Clopidogrel with your doctor. Further reading: page 115, RPA Elimination Diet Handbook 2009.

Nurofen

 Q. Why would Nurofen affect our 15 month old son? We have just had a manic 3 hours with him after giving him Nurofen. I gave it to him at 5pm and by 6pm he was bouncing off the walls. He is such a routine baby who (without fail) would be starting to yawn and rub his eyes about this time. Instead he was whizzing all about the room. We have a cushion barrier almost a metre high to prevent him from getting to the heater and tv. Normally he cannot get over this but tonight he scaled it with superhuman strength. After about 3 hours (9pm!) he was so drowsy that his eyes were almost closed but his body just kept on moving. He was like a zombie, wanting to sleep but his body would just not stop. He was even bumping into walls. It has been the scariest night. I rang the chemist and they said it could be the colour additive and may take 6-8 hours to wear off. I have just read about salicylates. Could this be our problem? Might he be sensitive to it? Or would it be the colour in the Nurofen?

A. I expect the Nurofen was in a coloured, preserved, highly flavoured sweet liquid. If so, there are three possible problems: artificial colours and preservatives; salicylates and or amines in the strong fruit flavours, and a possible salicylate cross reactivity reaction to the active ingredient. See pain relief questions below.

Ibuprofen

 Q. What caused my reaction to ibuprofen? I have been failsafe for one month. Yesterday I took 2 Ibuprofen for menstrual cramps. Last night I woke up with my heart pounding and little muscle tics and twitches all over my body. I felt agitated and depressed, and have felt bad all day. I am trying to figure out what caused this reaction. Ibuprofen is a non-steroidal anti-inflammatory drug, not aspirin, and it doesn’t have salicylates in it.

A. People who are sensitive to aspirin (which is a non-steroidal anti-inflammatory drug) and salicylates generally react to other NSAIDs as well. Although Ibuprofen doesn't list salicylates as an ingredient, you need to avoid this and any medication which says ‘if you have an allergy to aspirin you should tell your doctor’ on the CMI (Consumer Medicine Information) sheet. If you don’t have a CMI, you can look it up on the myDr website http://www.mydr.com.au/medicines

Preservatives 214-219 (hydroxybenzoates) in medications and dental products

 Q. Is preservative 214 a problem? My stepdaughter has been on an additive free diet for three years to help (successfully) control her ADHD without the need for medication. Recently the dentist recommended GC tooth mousse for a sensitive tooth. The packet, tube and consumer advice all stated that those with allergy or sensitivity to preservatives and colourings should not use this product and on the side of the packet had E214 and names of preservatives in 214-219 range. My stepdaughter was VERY restless sleeping for 2 nights after the last dose that she had been given. I looked up your website and found a factsheet that talked about medications and the first question was related to this same GC tooth mousse. But the wallet card in your books does not list that preservative as an additive to avoid. Is this a nasty preservative?

A. In the past, we haven't listed preservatives 214-219 (hydroxybenzoates) as additives to avoid because they are usually not used in foods in Australia. However, we are concerned that hydroxybenzoates are now used in a pharmaceutical product that goes in the mouth in large amounts that have to be applied and left on for a while, as this is likely to cause problems. Our new additives to avoid lists include ALL benzoates (210-219). Also, there could be another problem: the strawberry flavour in GC Tooth Mousse is definitely NOT failsafe - it is like a salicylate challenge. Flavours in pharmaceuticals are usually much stronger than you would eat in nature. Most children who react to additives of any kind will react to strong artificial fruit flavours. See also question below.

 Q. What are your views on GC Tooth Mousse? My dentist wants me to use it. I phoned the supplier to ask whether there are preservatives or colours and she said it contains propylene glycol, titanium dioxide and xylitol sugars. I seem to react to very small amounts of any preservatives, colours or flavours so I believe I would be in trouble if I used this mousse (it has to be left on every night to help my gums and teeth).

A. The list of ingredients provided to you from the supplier didn't seem long enough so I searched the internet for "GC Tooth Mousse ingredients". According to the Material Safety Data Sheet the product contains three hydroxybenzoate preservatives. Also known as parabens or preservatives (214-219), these preservatives are known to affect people who are sensitive to artificial colours and salicylates. The European MSDS warns "Do not use this material on patients with a proven or suspected milk protein allergy and/or with a sensitivity or allergy to benzoate preservatives". This product is NOT failsafe.

Update: ‘Well I have tried the "plain" GC Tooth Mousse three times and have reacted each time with the usual symptoms. It appears to stay in my system for two days. I react with insomnia, then my body gets "the jumps". I have even gone back to having the jumps in my legs and arms during the day (two days after using the tooth mousse)!’ See also previous question.

 Q. Which ingredients could affect me in Neo-Mercazole tablets? I seem to be reacting to these tablets with the following ingredients: lactose, maize starch, sucrose, magnesium stearate, talc, microcrystalline cellulose, gum acacia, ferric oxide, propyl hydroxybenzoate, gelatin. They are coloured pink. The pharmacist at the company that distributes the neo-mercazole said the colour was ferric oxide (Fe2O3) also known as Iron (III) oxide, Pigment red 101 or Diiron Trioxide; colour index (C.I.) 77491.

A. Under TGA (Therapeutic Goods Administration) regulations colours do not have to be listed on medication labels – supposedly due to lack of space - leaving consumers to rely on dodgy word-of-mouth advice from suppliers or pharmacists. It infuriates me that pharmaceutical companies deliberately misleads consumers by refusing to use additive names and numbers that consumers can understand, namely those used in foods. The colour used in your medication is called iron oxide or food colour (172) when used in foods, and is considered safe for failsafers. The additive most likely to cause problems in your medication is propyl hydroxybenzoate (also known as preservative 216). Benzoates include preservatives 210-213 especially sodium benzoate (211) in foods and drinks, and parabens or hydroxybenzoates (216, 218) in drugs. All benzoates can cause the same adverse effects. See also question above.

Pain relief

 Q: Why has HERRON Gold Paracetamol changed colour?

A: The colour of HERRON Gold Paracetamol tablets and tabsules is due to the titanium dioxide (171) and iron oxides (yellow, red and black (172) included in the coating. These colours are failsafe but HERRON Gold Paracetamol tablets are flavoured with vanilla and we have received complaints about reactions to these from failsafers taking pain relief every four hours e.g. after an operation. For plain white unflavoured preservative free alternatives, see Failsafe Shopping List.

Reader review: I can’t tolerate vanilla, I just don’t get why herron would want to add extra stuff to their tablets, it just seems like a marketing gimmick to me. – thanks to Lyndal

 Q. Help! what is the best brand of paracetamol for failsafers? Preservative, colour and flavour free - I tried Herron tablets and they have a vanilla flavoured coating.

A. You can use Herron brand tabsules (white, no flavouring, no preservatives). Another alternative is Herron Capseals or Panadol Mini-caps – discard the gelatin capules which are artificially coloured and use the contents mixed with magic cordial, milk, or best of all 1 tbsp failsafe icecream. Dose for children is 15mg paracetamol per kg body weight. For children under two, ask for our baby paracetamol recipe (This email address is being protected from spambots. You need JavaScript enabled to view it.).

 Q: My 19 month-old son had a bad reaction to children’s panadol – what else can I give him? He has bad reactions to salicylates so I've changed his diet accordingly. However, he had a high temperature two days ago and although I knew it would upset him in the following days, I gave him children's panadol as it was bedtime and I didn't want him sleeping with an awful fever. Anyway it's now day 2 and we're dealing with a very cranky and irritable little boy (am now regretting the Panadol decision!) I knew the "strawberry flavour" would affect him, but what else can I give him?

A: You can ask a compounding pharmacist to make up an additive free version (one family paid over $50) or you can ask for our paracetamol recipe (This email address is being protected from spambots. You need JavaScript enabled to view it.). A week later this mother wrote again: ‘we've been using the dissolved panadol as per the "recipe" you provided and it has been a life-saver! Our baby boy doesn't have to be sick AND cranky any more!’

 Q. I bought normal white Panadol tablets and the children’s chewable Panadol for my 5 year old son because the lady in the chemist’s thought it was ok. I’m confused as it says on the packet 'no added colours or flavours' but also says pleasant tasting.

A. I was unable to find the inactive ingredients in chewable Panadol as they don’t have to be listed on medications – hard to believe but true. However, pleasant tasting chewable tablets obviously contain flavour. The dose recommended on the children’s packet for 3 - 6 year olds is 2 tablets, which are 120mg paracetamol each, so 240mg in total, in which case 1/2 plain white tablet is the same, see recommended plain white paracetamol in the Failsafe Shopping List or above. You can crush it and mix with failsafe ice cream.

Antibiotics, supplements, syrups for children

 Q. Can you spot anything in Maxamox antibiotics that my 4 yo might be reacting to? I have had to give them for a chest infection. I don't know if I'm imagining or not but she seems to have become oppositional, loud, disobedient and waking 4/5am (usually she wakes at 6.30) also she is doing some socially unacceptable behaviours (spitting, throwing cushions at her siblings’ friends, talking too much etc). Can you spot anything in the attached ingredients? She is intolerant to salicylates and additives.

A. I would expect sodium benzoate (preservative 211) and orange, lemon, peach, apricot flavouring (salicylates) in the Maxamox suspension to cause the kinds of behaviours you have described, most likely as a slow build up of symptoms. The Maxamox tablets not suspension would be suitable for failsafers – you can crush up plain white tablets and serve them in a spoonful of failsafe icecream but you would have to check with your pharmacist about dosage for a child.

 Q. Is there an ingredient in LPV penicillin capsules that could affect my 12 yo son? He has taken these for tonsillitis twice in the last two months. Both times I have noticed my son’s behaviour became much more moody and disobedient. Could there be a problem with the drug itself or am I looking for an unlisted culprit?

A. I did a Google search in May 09 for <LPV capsules> and found the CMI (Consumer Medicines Information) leaflet at http://www.mydr.com.au/medicines/cmis/lpv-capsules. The "inactive" ingredients are listed at the bottom of the CMI. They include three artificial colours which are listed by names and Colour Index (CI) numbers but are also known as colours 110, 127 and 133 – all artificial colours we recommend to avoid. At that time, the CMI claimed "LPV does not contain gluten, sucrose, tartrazine or any other azo dyes" which was incorrect as sunset yellow (110) is an azo dye. I notified the manufacturer and they promised to change it, which they did – but the capsules still contain these three artificial colours. You can see more information and a list of Colour Index numbers on our Medications factsheet. The best way to avoid coloured capsules is to empty out the contents into a tablespoon of failsafe ice cream.

 Q. My two-year-old daughter is being investigated for autism and has been started on Incremin cherry iron mixture. Can she continue with this on the elimination diet?

A. According to the manufacturers at the time of writing, Incremin cherry iron mixture contains artificial colour Amaranth (123) as well as two preservatives Sodium Benzoate (211) and Sorbic Acid (200) so it is definitely NOT suitable for the elimination diet. See our Supplements Factsheet for alternatives.

 Q. We were going quite well over the last four weeks until his doctor prescribed antibiotics for an ear infection and his behaviour started to deteriorate. I had recently started my two year old son on an elimination diet as advised by my paediatrician to see what effects foods are having on his behaviour. With the antibiotics, my paediatrician also put my son on an iron supplement Ferro-Liquid (Ferrous Sulfate Oral Liquid Solution 30mb/ml) and Roche Pentavite Liquid which says it has no artificial colours or preservatives but has a citrus fruit flavour. Since his ear infection he has had a cough from a runny nose at night and in the early hours of the morning.

A. Many doctors, paediatrians and pharmacists do not seem to understand that children's flavoured vitamin, antibiotic and other medicinal syrups are never failsafe and will prevent the diet from succeeding. The Ferro liquid is particularly bad because it contains both sulphite and benzoate preservatives that could be causing your son's cough and nasal problems. See our Supplements Factsheet for alternatives

 Q. Is Fergon elixir iron supplement suitable for the elimination diet? Our pediatrician recommended it but I was wondering if my daughter can take this while on the elimination diet? It contains Glucose liquid, Ethanol and Saccharin Sodium.

A. You can't trust labels on pharmaceutical products, because they don't have to declare all additives. Here are the actual contents of Fergon, as listed on the CMI (Consumer Medication Information sheet), available in the packet or at www.myDr.com.au :

• Active Ingredient: Ferrous Gluconate 300mg in 5mL

• Other Ingredients: Glucose Liquid, Glycerol, Ethanol (alcohol), Saccharin Sodium, Gluconolactone, Apricot Superarome, Water - Purified

The strong apricot flavour ('super-aroma') is not failsafe. All strong fruit flavours are very high in salicylates.

See our Supplements Factsheet for alternatives

 Q: What is your opinion on taking supplements after doing failsafe?

A:
I think it is important to give failsafe eating a really good go –for at least a year, including conclusive challenges so that you know exactly what is affecting you and when. Then if you want to try supplements in a systematic way (ie as challenges, while using a food and symptom diary), you will be able to assess whether they are helping or not. However, we don’t want you to talk about this on our forums because those are for failsafers and we don’t want people to be confused. Do supplements work? In our experience they work for some people and not others, and are not always the magic answer that some people think at first. If you want to tell us how supplements have worked for you, please give us a report after 12 months.

Colds, coughs, flu

 Q. Do you know what colour is in Strepsils Honey & Lemon? Based on my son’s reaction to one lozenge, there has to be an artificial yellow colour additive. Also, can you tell me why no ingredient listing is required for medications?

A. When I asked a few years ago they contained Quinoline Yellow (artificial colour 104). In Europe now a food product with E104 would require a warning ‘may have an adverse effect on behavior and attention in children’ but it doesn’t have to even be included on pharmaceutical labels in Australia! . Why not? This is the ruling from the TGA (Therapeutic Goods Administration) which regulates medication labeling and in my experience is extremely hostile to consumers and very protective of Big Pharma. It is best to avoid all medications unless essential. See question below for alternatives.

 Q. Can you suggest any cold and flu remedies for failsafers? When I have a cold - which fortunately isn't often - I can't take honey and lemon drinks, nor eat oranges or kiwi fruit due to salicylates. I normally don’t take medication, but last night I took Demazin tablets and had a terrible reaction.

A: According to the 2009 RPAH handbook, page 118 (available from www.allergy.net.au), Cold & Flu products containing paracetamol, codeine, antihistamine and/or pseudoephedrine can be suitable if not coloured and flavoured. They recommend the butterscotch/vanilla flavoured Demazin Cough & Cold syrup 2 years to adult, not to be confused with other Demazin syrups that may contain peach flavour and other additives.

Another option is to have a similar medication made specially by a compounding pharmacist. This can be expensive but safe.

Or try home remedies in the Failsafe Cookbook, p224. Basically, drink lots of fluids, such as the failsafe version of hot lemon drinks – made with citric acid and Vitamin C. Home made chicken soup reallyl does help. And you can squirt warm salty water up the nose to unblock.

 Q. My son had a severe outbreak of hives while taking Robitussin ME for a cough. The doctor was surprised with the reaction to the Robitussin, but as soon as we discontinued using the product the hives went away.

A. This is the second report of severe reactions to Robitussin ME we have received. However, I could only find the ingredients list for Robitussin PS - suspect ingredients would include: Cherry Pistachio, Allura Red (artificial colour 129), Menthol (salicylates), Raspberry Superarome (strong fruit flavour, salicylates & amines) and Sodium Benzoate (preservative 211)

Medications

 Q. I have severe reactions to cholesterol tablets - do you have any "natural" remedies for me? I was put onto cholesterol tablets earlier this year. 1st one (Lipistat) gave me twitches and sleeplessness together with aching limbs. 2nd: Lipitor gave me severe muscle soreness. My third try: Cholstat, I had 2 months of terrible trouble sleeping with twitches during the night. Within a few days of starting Ezetrol I was getting aching joints. I have now tried 5 or 6 different cholesterol tablets. Since coming off the tablets I have very few twitches and am sleeping much better. I must admit quality of life is important so if I have to stop taking cholesterol tablets, then so be it. I love my gym work and hate it when I can't go because of muscle problems caused by the medication.

A. Muscle pain or weakness can be a severe, disabling, long lasting and even fatal side effect of statins used to lower cholesterol (http://www.statinanswers.com/effects.htm). If you want a natural alternative, the best diet in the world for lowering cholesterol is probably the Pritikin program which we tried 20 years ago - before we found failsafe - because of Howard’s family-related high cholesterol level. His cholesterol quickly shot down to a ridiculously low level on the program which avoids added sugar, fat and salt; no fatty foods such as cheese and butter; only skim milk dairy products; only small servings of lean meats; only egg whites; only wholegrains; no processed foods and so on. These days they have relaxed it a bit so you can have a little vegetable oil to saute your foods in and have a few nuts (which suits failsafe - 10 raw cashews per day); I'm not sure about whole eggs.

The London Business Times calls Pritikin ‘arguably the most effective diet, exercise, and lifestyle change program in the world.’ Unfortunately, the Pritikin diet tends to be very high in salicylates. It is more difficult to stick to when you have to avoid most fruit and some vegetables, or have an intolerance to wheat or wholegrains, so we don't follow it strictly all the time, and Howard's cholesterol has gone up a little bit but it is still very, very good. An example of Pritikin-style failsafe meals would be chicken, lamb or lentil soups and stews; stir fries; and other meals with kidney beans or chick peas and failsafe vegies. Although it is difficult to combine Pritikin and failsafe, it is not impossible. For more information, you can borrow Pritikin books from your local library, or see www.Pritikin.com, and see our Failsafe Weightloss factsheet.

Colours in medications

 Q. The doctor gave my son Nilstat, but it is bright yellow, which puts me off a bit. Is it safe?

A. I did a Google search for Nilstat. The Australian CMI says the colouring agent in Nilstat tablets is Quinoline Yellow CI 47005. That’s artificial colour 104. Yet the Nilstat datasheet in New Zealand lists Opadry Yellow containing Y-2144A (hypromellose, macrogol 400, iron oxide yellow CI 77492, titanium dioxide). Iron oxide is a failsafe colour 172. It seems that Nilstat tablets are failsafe in New Zealand but not Australia.

Q. Are these colours in Losec failsafe? My daughter recently went from taking 10mg Losec to 20mg (half twice a day). I noticed the colour of the tablets is quite different. When I contacted the manufacturer they told me that the darker colour in the 20mg is due to the fact that it has iron oxide red and iron oxide yellow in it (although they did say there is also a small amount of iron oxide red in 10mg) do you know anything about these colours and whether they are OK or should be avoided?

A. Iron oxides (red, yellow and black) are all variations on natural colour 172. They are considered to be well tolerated by failsafers.

 Q. Do you know of any brands of the contraceptive pill that are failsafe or where I might find out? I've noticed that my brand of contraceptive pill has artificial colouring. I really don't want to be consuming this every single day!

A. You can find out in the CMIs (consumer medicine information sheets) on the myDr website http://mydr.net.au/medicines# Choose: Browse medications. Condition: contraception.

Benzalkonium Chloride (BAC)

 Q. Have you had any experience with behavioural reactions to preservative Benzalkonium Chloride (BAC)? I have been using a saline spray for my son’s seasonal itchy nose with great success. However we have experienced aggressive episodes since using the product (Narium). I did a double check and found a preservative Benzalkonium Chloride (BAC) is in the product.

A. This preservative is relatively new and yours is the first report so far. There are reports in the medical literature of contact dermatitis due to BAC. We often find an additive that can cause the very obvious signs of contact dermatitis may also be associated with more subtle behavioural symptoms such as aggression. See alternative:

RECIPE: It is possible to make your own preservative free saline: a teaspoon of salt in half a litre of water, boiled and cooled. Store in the fridge and discard after 24 hours.

Acne

 

 Q. Is benzoyl peroxide (for acne) failsafe? My teenage son seems to have had a reaction to it.

 

A. Benzoyl peroxide breaks down into benzoic acid and is excreted as benzoate, so unfortunately it is not suitable for failsafers. It would be like drinking products preserved with sodium benzoate (211).

 

Laxatives

 

 Q. Are there any laxatives that can be used during our elimination diet?

A. Your dietitian may recommend the following fibre supplements or laxatives – though obviously not the coloured or flavoured options:

• psyllium hulls or husks - a type of dietary fibre that is used as a bulk forming laxative, the husks swell when they come in contact with liquids so should be taken with plenty of liquids - available from your health food store or as plain Metamucil from pharmacies. Psyllium factsheet.

• guar gum - a vegetable gum sold in health food stores as a gluten free baking aid that you can add to muffins, bread etc, or as Benefibre in pharmacies

 

• lactulose - a synthetic sugar available as Duphalac or Actilax from pharmacies

• Gold Cross Epsom salts (magnesium sulphate - do not confuse safe sulphates with nasty sulphites, only for occasional use as a laxative). A bath of Epsom salts is sometimes used to calm autistic children, see www.epsomsaltcouncil.org for health benefits

• vanilla & chocolate flavour parachoc (according to RPAH, well tolerated)

• Movicol (macrogel 3350)

• and see others p119 RPAH Handbook

 

Worm tablets

 Q: Are there any failsafe worm tablets?

A: None of the standard pharmaceutical treatments are failsafe. RPAH recommends Combantrin tablets which are coloured orange but ‘the best tolerated of the available choices’. We took them after returning from Nepal and I’d rather not go through that again. To my surprise, one reader's pharmacist recommended large doses of garlic - three cloves a day, with the garlic in the biggest chunks the child can swallow, to allow pieces of garlic to actually get right through the intestines (Nuttelex on the lumps makes it easier to get down) plus four odourless garlic tablets a day, plus a failsafe multivitamin supplement (see Failsafe Shopping List) He also recommended no sugar for a week although you can have permitted fruit. Garlic is listed as low in salicylates and amines so is suitable for the elimination diet although the 2009 Handbook says “small amounts only”.

 Q. Can you please give us more info on the asthma meds? Our son is on maximum dosage, what are the alternatives???????????

A. You might like to look at what he eats - see the asthma chapter in my book Fed Up. For the majority of asthmatics, avoiding additives especially sulphite and other preservatives can make a difference, as in the following story:

I suffered from additive-induced asthma from the age of 10 (I'm now 37). It took a couple of decades to finally realise that artificial food additives were THE cause of my condition, thanks mainly, to your wonderful website Sue. – from 20 puffs a day to haven’t touched Ventolin or any medication for over a year now). It's so sad to think that if we - as a society - just stuck to "whole" foods, leaving out ALL artificial additives, many, MANY health issues would be non-existent. Things are getting better, thanks to websites like yours Sue, but the change is still too slow. – update to story 524

However, some asthmatics need to look further e.g. to salicylates, dairy products and/or environmental irritants, see the asthma chapter in my book Fed Up.

 Q. What is your personal opinion of medication for ADHD?

A. The ground breaking RAINE ADHD study in Western Australia 2010 was the first in the world to examine long term use of medication for ADHD. Contrary to what parents have been told (“safe and effective”), researchers found that long-term use of ADHD drugs did NOT improve a child’s level of depression, social functioning or academic performance and could contribute to higher blood pressure even after stopping medication. I would like to see parents

• warned of the adverse effects of medication

• offered the option of diet - preferably through referral to a supportive, experienced dietitian with a good track record of success with ADHD children

• offered medication as a last resort rather than the first and often only option.

 

Further reading: RAINE study http://www.health.wa.gov.au/press/view_press.cfm?id=884

CSPI report on Diet, Behaviour and ADHD http://www.cspinet.org/diet.html

 

Reactions to Vitamins & supplements

 Q. How could chewable children’s vitamins affect my kids so badly? After four weeks on the elimination diet, I gave my kids one natural children's chewable vitamin pill each. All four kids reacted for a week - silly, jumping around, wouldn't listen, couldn't concentrate, fighting with each other. The little ones were the worst. I couldn't believe it, how could one tiny little pill be so bad?

A. Children's chewable vitamin supplements usually contain flavours - usually strong natural fruit flavours such as cherry, raspberry or orange, which are very high in salicylates. This also applies to flavours in children's antibiotic and painkilling syrups. Food sensitive children nearly always react to these. As well, some vitamin preparations contain bioflavonoids or herbal supplements which are a potent source of salicylates. See our Failsafe Shopping List for some vitamin supplements that are suitable for your strict elimination diet, and a longer list on page 108 of the RPAH Handbook.

 Q. Is there an ingredient in vitamin supplement that could cause heart palpitations? Last summer I took a vitamin supplement and about 5 minutes later my heart started beating so fast and I couldn't breathe, and felt weak and cold-sweaty. I honestly and truly thought I was going to die. My mom sped me to the hospital emergency where they performed some tests, but according to them I could not be in better health. After about an hour of being tested all the symptoms went away just as suddenly as they came. I never had that before then or since, and I am 100% sure it was brought on by the supplement, although at the hospital they did not believe me.

A. Heart palpitations are a well-documented reaction to some of the B group Vitamins B1( thiamine), B2 (riboflavin), B3 (niacin, niacinamide, nicotinamide, nicotinic acid) and B6 (pyridoxine, pyryridoxol, pyridoxamine). Another failsafer described a sudden rash, dizziness, shortness of breath and 'my whole head became hot, flushed and red, so much that a colleague came over concerned' five hours after taking a multivitamin tablet which was free of additives and herbs. Niacin is known to cause flushing.

 Q. How can I tell if a herbal supplement is failsafe?

A. Herbal supplements are very likely to contain high levels of salicylates. You can’t use them during your strict elimination diet - you must stick to recommended supplements. After that, if you want to use a supplement, then you can test it in a careful challenge according to the RPAH rules for challenge: wait for three good days in a row, then take the maximum dose every day for a full week while sticking strictly to the elimination diet otherwise. Keep a food/symptom diary. If there is a strong reaction, you can stop the challenge. After 7 days, review your diary entries and decide whether the supplement is making you better, worse, or no change. If you decide to keep taking it, you should wait until you have finished all other challenges, just in case.

 Q: I added a couple of scoops of AminoPlex rice protein concentrate the kid's naturopath had given me (since you are not allowed to put nuts into anything going to school or kindy and I wanted to give them some substance). Is this failsafe? - Shilo

A: AminoPlex is rice protein concentrate resulting from the rice wet milling process using fermentation and a low heat process according to the manufacturer. The nutrition panel shows 5.5% glutamic acid, which is likely to be in the form of free glutamates , or in other words very high in MSG (621). Not failsafe.

 

Fish oil

 Q. Is it possible that fish oil could have caused an increase in my Aspergers son’s behaviour problems? It may purely coincidence but it appears that his behaviour seriously deteriorated when we started giving him the fish oil and it improved (or rather went back to what it was before the fish oil) a couple of days after we stopped giving it to him.

A. Fish oil supplements are not suitable for your strict elimination diet. Failsafers have reported reactions possibly due to natural salicylates in ingredients such as thyme oil, evening primrose oil and lemon or lime flavouring or possible natural amines in fish oils, see our Supplements factsheet and reader report below.

My son had an horrific adverse reaction to a particular brand of fish oil supplement, and was waking up through the night on it - in fact, he asked me if he could stop taking it. I tried lowering the dose to a teaspoon in the morning only (two teaspoons recommended morning and night), and it made no difference, so I stopped it.- from Story [440]

Antihistamines

 Q. Are there any flavour free or natural flavour children's antihistamines? My 4yo son needs an antihistamine during the pollen season He experienced major night tantrums for the 3 days he was on children's Telfast (raspberry), but the antihistamine itself did work. We are now using Zyrtec (banana flavour) but still can see behavioural changes.

A. According to RPA, tablets are better than syrups for children because liquids contain colours and flavours. Recommendations from the RPAH Elimination Diet Handbook include Claratyne, Telfast, Zyrtec, Zadine and Zyrtec Oral Liquid Drops for children. One mother reported that her dietitian suggested Zyrtec tablets (half per day) for a 5 year old. Another option is to ask a compounding pharmacist to make up a syrup free of nasties.

 Q. ’Can preservatives in antihistamines cause asthma?’ asked the mother of a three year old.

A. Yes, of course! Her son takes daily antihistamine syrup with benzoate and sulphite preservatives for eczema and is now developing asthma. There have been reports about such cases in medical journals for decades, see http://www.ncbi.nlm.nih.gov/pubmed/8952792, and ‘A significant risk of exposure to preservatives and dyes likely to induce asthma, urticaria, or other reactions exists for all individuals taking commercial drug products’ http://www.ncbi.nlm.nih.gov/pubmed/2912321